Nebraska, 2011

Hail in Nebraska, June 6, 2011

June 6, 2011 · NWS LBF · 4 events in 1 county or zone

An isolated thunderstorm developed in central Cherry county and tracked through northeast Cherry county during the late afternoon hours. Large hail and strong winds gusts were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated thunderstorm developed in central Cherry county and tracked through northeast Cherry county during the late afternoon hours. Large hail and strong winds gusts were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 6, 2:36 PM CST, 34 minutes earlier.

Area forecast discussion, Jun 6, 2:36 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
336 PM CDT MON JUN 6 2011

.DISCUSSION...
LOW PRESSURE ACROSS ID/UT WILL LIFT NORTHEAST AND DEEPEN ACROSS
NCNTL WY PULLING A STRONG PACIFIC COLD FRONT INTO THE NEBRASKA
PANHANDLE BY TUESDAY MORNING. THIS FRONT WILL MOVE EAST THROUGH
NEBRASKA DURING THE DAY COOLING TEMPS INTO THE 80S. THE LATEST
GUIDANCE ON WIND SPEEDS SUGGEST NORTHWEST NEBRASKA MIGHT REACH WIND
ADVISORY CRITERIA WITH WEST WINDS NEAR 30 MPH DURING THE DAY
TUESDAY. SOME OF THE BETTER FORCING FOR WINDS MOVES THROUGH LATE
TONIGHT AND TUESDAY MORNING...NOT PRIME TIME FOR STRONG WINDS...SO
WILL HOLD OFF ON A WIND HIGHLIGHT FOR THIS CYCLE. OTHERWISE
ISOLATED VERY HIGH BASED CONVECTION IS TRYING TO FIRE ACROSS THE ERN
PANHANDLE IN RESPONSE TO WEAK FORCING AND LIMITED MIDLEVEL
MOISTURE. ISOLATED TSTMS ARE OPERATING IN THE FCST THROUGH 03Z THIS
EVENING.

THE MOTHER OF ALL BACK DOOR COLD FRONTS WILL MOVE IN WEDNESDAY
THROUGH SATURDAY. THE LATEST GUIDANCE WEDNESDAY...THURSDAY AND
FRIDAY UNIVERSALLY FORECAST HIGHS IN THE UPPER 50S TO LOWER 60S...
NEAR RECORD LOW MAXIMUM TEMPERATURES. FOR NOW THE FCST IS FOR 60S AND
70S WEDNESDAY AND 60S TO NEAR 70 THURSDAY AND FRIDAY. LATER
FORECASTS MAY WELL HAVE TO MARK THESE DOWN. TEMPS AT H850 MB ARE
FORECAST TO BE IN THE HIGH SINGLE DIGITS.

A SERIES OF UPPER LEVEL DISTURBANCES WILL LIFT THROUGH THE CNTL
ROCKIES AND THROUGH THE CNTL PLAINS WEDNESDAY NIGHT THROUGH
SATURDAY NIGHT. THE BEST MIGHT BE THURSDAY NIGHT AS A SEMI CLOSED H7
LOW LIFTS THROUGH NEBRASKA. THE ECMWF SUGGESTED ANOTHER WAVE
LIFTING THROUGH SATURDAY NIGHT. MOST OF THIS ACTIVITY SHOULD BE
SCATTERED AS THE BEST FORCING APPEARS TO BE ACROSS THE NORTHERN
PLAINS AND QPF TOTALS THROUGH DAY 7 SHOULD BE LESS THAN 1.25 INCHES
WITH LESS THAN 1 INCH MOST AREAS. K INDICES WILL RUN IN THE 30 TO
35C RANGE.

SEVERE WEATHER POTENTIAL APPEARS VERY LIMITED. SPC SUGGESTED THE
PANHANDLE DAY 3...WEDNESDAY EVENING. DEW PTS WILL BE IN THE UPPER 40S
TO NEAR 50 SO NOT EXPECTING A MULTICELL SEVERE STORM EVENT. JUST A
FEW STORMS. OTHERWISE THE FCST WILL HAVE TO WAIT UNTIL THE WARM AIR
ADVECTION RETURNS NEXT WEEKEND. LAPSE RATES ARE JUST NOT STEEPENING
UNTIL THEN.
&&

.AVIATION...
VFR CONDITIONS CAN BE EXPECTED THROUGH THE TAF FORECAST PERIOD FOR
BOTH TERMINALS.  UPPER LEVEL RIDGING WILL BEGIN TO BUILD EAST AS A
TROUGH OF LOW PRESSURE EJECTS FROM CENTRAL CALIFORNIA UP TO EASTERN
MONTANA.  WEAK ASCENT AHEAD OF THE TROUGH MAY PROVIDE ENOUGH LIFT TO
SPARK A FEW THUNDERSTORMS LATER THIS EVENING.  MODELS HINT AT
CONVECTION OVER THE FAR EASTERN PANHANDLE FROM 00Z TO 06Z TONIGHT.
HOWEVER A STRONG CAP WITH SUBSTANTIAL DRY AIR ALREADY IN PLACE WILL
LIMIT DEVELOPMENT TO ISOLATED AT BEST...WHICH SHOULD NOT AFFECT
EITHER TERMINALS.  THE ONLY OTHER AVIATION CONCERN IS THE POTENTIAL
FOR WIND SHEAR AFTER 06Z TONIGHT.  AS LOW PRESSURE MOVES
NORTHEAST...SOUTHWESTERLY FLOW ALOFT WILL INCREASE WITH SOUTHERLY
FLOW AT THE SURFACE.  THE GREATEST THREAT OF WS SHOULD REMAIN EAST
OF BOTH THE LBF AND VTN TERMINAL...BUT STILL NEEDS TO BE WATCHED
CLOSELY.  OTHERWISE A WEAK WIND SHIFT SHOULD OCCUR BEFORE DAWN AS A
BOUNDARY ASSOCIATED WITH THE SHORTWAVE TROUGH CROSSES THE
REGION...WINDS SHOULD VEER TO WESTERLY AT 12KTS OR LESS.
&&

.HYDROLOGY...
HIGH RIVER LEVELS WILL CONTINUE ALONG THE NORTH PLATTE RIVER AND ON
THE PLATTE RIVER IN THE COMING WEEKS.  THE STAGE AT NORTH PLATTE IS
FORECAST TO REMAIN STEADY NEAR 7.6 FEET THROUGH THE WORK WEEK.
FURTHER RISES ARE POSSIBLE IN THE COMING WEEKS AS SNOW MELT HAS JUST
BEGUN OVER THE SOURCE REGION OF THE NORTH PLATTE RIVER.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC/SJ
Hazardous weather outlook, Jun 6, 2:08 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
308 PM CDT MON JUN 6 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-072015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
308 PM CDT MON JUN 6 2011 /208 PM MDT MON JUN 6 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE
EASTERN NEBRASKA PANHANDLE...AS WELL AS...PORTIONS OF NORTHWESTERN
NEBRASKA. WITH LIMITED MOISTURE IN PLACE...THUNDERSTORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

GENERAL THUNDERSTORM DEVELOPMENT IS POSSIBLE WEDNESDAY NIGHT
THROUGH SATURDAY...ACROSS ALL OF WESTERN AND NORTH CENTRAL
NEBRASKA. AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED.

ELEVATED RIVER LEVELS WILL CONTINUE ALONG THE NORTH PLATTE RIVER
UPSTREAM OF NORTH PLATTE...AND ALONG THE MAIN CHANNEL OF THE
PLATTE RIVER DOWNSTREAM OF NORTH PLATTE FOR THE FORESEEABLE
FUTURE. RISES ABOVE CURRENT RIVER LEVELS ARE POSSIBLE IF
ADDITIONAL WATER IS RELEASED FROM RESERVOIRS ALONG THE NORTH
PLATTE RIVER BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JACOBS

In the hours before

Special weather statement, Jun 6, 3:08 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
408 PM CDT MON JUN 6 2011

NEZ005-062200-
EASTERN CHERRY NE-
408 PM CDT MON JUN 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHERRY COUNTY UNTIL 500
PM CDT...

AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CROOKSTON...OR 15 MILES WEST OF VALENTINE...
MOVING NORTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CROOKSTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CDC

The radar

The North Platte radar (KLNX), 117 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Cherry

When
June 6, 3:10 PM CST
Where
Cherry County, 6.16 mi NW of Crookston
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.990, -100.840

Hail, Cherry

When
June 6, 3:30 PM CST
Where
Cherry County, 17.2 mi SSW of Cody
Measured
0.88 in hail
Reported by
Public
Coordinates
42.700, -101.380

Hail, Cherry

When
June 6, 3:40 PM CST
Where
Cherry County, 8.69 mi SW of Cody
Measured
0.88 in hail
Reported by
Public
Coordinates
42.840, -101.370

Hail, Cherry

When
June 6, 4:45 PM CST
Where
Cherry County, 5.24 mi NNW of Valentine
Measured
1 in hail
Reported by
Public
Coordinates
42.940, -100.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299525, 299526, 299527, 299528.